Tennessee, 2013Damaging Winds in Tennessee, December 21, 2013
December 21, 2013 · NWS HUN · 4 events in 3 counties and zones
A quasi-linear convective system (QLCS) developed over the lower Mississippi Valley and tracked eastward into the Tennessee Valley during the evening and overnight hours of the 21st into the 22nd. Ahead of the line, windy conditions developed with south winds gusting to over 40 mph at times.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $34,000
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A quasi-linear convective system (QLCS) developed over the lower Mississippi Valley and tracked eastward into the Tennessee Valley during the evening and overnight hours of the 21st into the 22nd. Ahead of the line, windy conditions developed with south winds gusting to over 40 mph at times. The thunderstorms and showers produced strong winds at times, producing a few reports of tree damagel. Rainfall of 1 to 2 inches was common across the entire area. As the band of heavier showers and storms slowed down over southern middle Tennessee, rainfall amounts increased over 3 inches in a few locations. Small creeks and streams experienced rapid rises for a short time period, but no significant river flooding was reported.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before the first event at Dec 21, 6:55 PM CST, 4 hours 19 minutes earlier.
Area forecast discussion, Dec 21, 6:55 PM CST, 4 hours 19 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE HUNTSVILLE AL
655 PM CST SAT DEC 21 2013
.MESOSCALE UPDATE...
00Z RAOBS SUGGEST A GRADIENT IN SFC-BASED INSTABILITY FROM N-S BASED
ON A NASHVILLE SOUNDING WHICH HAS LITTLE CAPE, WHILE BMX AND JAN SHOW
MORE SUBSTANTIAL CAPE IN THE 400-800 J/KG RANGE. SRH IS BASED LARGELY
IN THE LOWEST 1KM WITH VALUES NEARING 600 M2/S2 AT NASHVILLE AND
350-400 M2/S2 AT BIRMINGHAM. AMPLE LOW LEVEL FLOW IS ADVECTING DEW
POINTS INTO THE M60S OVER NRN AL NOW WITH TEMPS STILL IN THE L-M70S
(RECORD HIGH TEMP AT KMSL). PRIND ARE THAT THE SQLN WILL REACH THE AL
STATE LINE IN OUR CWA BY 03-04Z. CONVERGENCE LINES/SHRA ARE
DEVELOPING AHEAD OF THE SQLN WHICH HAS US SOMEWHAT CONCERNED FOR DISCRETE
SUPERCELL DEVELOPMENT BEFORE THE LINE OVERTAKES THIS. THE CAPE VALUES
WOULD SUGGEST THIS TO BE MORE LIKELY JUST S-SW OF OUR CWA, BUT GIVEN
ADVECTION FIELDS, I CANNOT RULE THIS OUT IN OUR AREA AS WELL. BASED
UPON THE MD ISSUED BY SPC, WE SHOULD SEE A WATCH ISSUED FOR OUR AREA
SOON. WE COULD SEE A WEAKENING TREND AS THE MAX SFC PRESSURE FALLS
ARE LIFTING WELL NORTH INTO IN/KY. IN THIS CASE, SOME
MOMENTUM/CONVERGENCE MAY WEAKEN SOMEWHAT AND WIND FIELDS BECOME MORE
PARALLEL TO THE LINE. IN THIS CASE, HEAVY RAIN MAY BECOME MORE OF A
PROBLEM.
KULA
&&
.AVIATION...
/ISSUED 522 PM CST SAT DEC 21 2013/
FOR 00Z TAFS... WINDY CONDITIONS WILL PREVAIL TONIGHT IN ADVANCE OF
SQUALL LINE. SPORADIC SHRA WILL OCCUR AHEAD OF THE SOLID LINE OF
SHOWERS AND THUNDERSTORMS, ALONG WITH VARIABLE MVFR CIGS AT TIMES.
THE SQUALL LINE MAY PRODUCE STRONG WINDS OF AT LEAST 40KT, BUT IT
COULD BE HIGHER ALONG WITH BRIEF HEAVY RAINFALL LOWERING VSBYS TO 1SM
OR LESS. BEHIND THE LINE, STRATIFORM RAINFALL AND MVFR CIGS WILL
OCCUR THRU MOST OF SUNDAY MORNING BEFORE SOME DRIER AIR WORKS IN
DURING THE AFTERNOON HOURS.
AK
&&
.HUN WATCHES/WARNINGS/ADVISORIES...
AL...WIND ADVISORY UNTIL 3 AM CST SUNDAY FOR ALZ001>010-016.
TN...WIND ADVISORY UNTIL 3 AM CST SUNDAY FOR TNZ076-096-097.
&&
FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE
AT WEATHER.GOV/HUNTSVILLE.
Hazardous weather outlook, Dec 21, 8:42 PM CST, 2 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE HUNTSVILLE AL
842 PM CST SAT DEC 21 2013
ALZ001>010-016-TNZ076-096-097-220900-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DEKALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
842 PM CST SAT DEC 21 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS
OF SOUTHERN MIDDLE TENNESSEE.
.DAY ONE...TONIGHT...
A SQUALL LINE WILL MOVE EAST ACROSS NORTH ALABAMA AND SOUTHERN
TENNESSEE OVERNIGHT. THE STORMS WILL PRODUCE DAMAGING WINDS IN EXCESS
OF 60 MPH. SHORT LIVED TORNADOES REMAIN POSSIBLE ALONG THIS LINE. A
TORNADO WATCH IS IN EFFECT UNTIL 2 AM.
THE LINE SHOULD APPROACH THE I-65 CORRIDOR IN NORTH ALABAMA AND
SOUTHERN MIDDLE TENNESSEE BETWEEN 11 PM AND 1 AM AND EXIT NORTHEAST
ALABAMA BY 2 TO 3 AM.
LOCALLY HEAVY RAINFALL OF 1 TO 2 INCHES WILL ALSO OCCUR WHICH COULD
LEAD TO PONDING OF WATER IN POOR DRAINAGE LOCATIONS.
A WIND ADVISORY IS ALSO IN EFFECT UNTIL 3 AM. SOUTH WINDS OF 25 TO 30
MPH WITH GUSTS OVER 40 MPH WILL CONTINUE AHEAD OF THE LINE OF
THUNDERSTORMS.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER CALL TO ACTION STATEMENT...
ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
IS ONGOING.
In the hours before
Special weather statement, Dec 21, 10:08 PM CST, 1 hour 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1008 PM CST SAT DEC 21 2013
ALZ001>005-220445-
LAUDERDALE AL-LAWRENCE AL-COLBERT AL-FRANKLIN AL-LIMESTONE AL-
1008 PM CST SAT DEC 21 2013
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN LAUDERDALE...NORTHERN
LAWRENCE...SOUTHEASTERN COLBERT...NORTHEASTERN FRANKLIN AND
NORTHWESTERN LIMESTONE COUNTIES UNTIL 1045 PM CST...
AT 1005 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM LEXINGTON TO
RUSSELLVILLE...AND MOVING EAST AT 25 MPH.
WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS LINE OF STORMS.
LOCATIONS IMPACTED INCLUDE...
MUSCLE SHOALS...RUSSELLVILLE...TOWN CREEK...ROGERSVILLE...KILLEN...
LITTLEVILLE...LEIGHTON...LEXINGTON...NORTH COURTLAND...COURTLAND...
ANDERSON AND LESTER.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
STRONG GUSTY WINDS WILL BE CAPABLE OF KNOCKING DOWN SMALL TREE
LIMBS...ALONG WITH OTHER SMALL UNSECURED ITEMS. SEEK SAFE SHELTER
UNTIL THIS LINE OF STORMS HAS PASSED.
&&
LAT...LON 3445 8793 3501 8747 3499 8696 3442 8742
TIME...MOT...LOC 0405Z 262DEG 22KT 3501 8742 3449 8782
SL.77
Local storm report, Dec 21, 10:23 PM CST, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1023 PM CST SAT DEC 21 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1012 PM NON-TSTM WND DMG 2 NE TOWN CREEK 34.70N 87.38W
12/21/2013 LAWRENCE AL EMERGENCY MNGR
TREE WAS REPORTED DOWN ACROSS HIGHWAY 101 NORTH OF
HIGHWAY 157.
&&
KWEBERLocal storm report, Dec 21, 10:28 PM CST, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1028 PM CST SAT DEC 21 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1012 PM TSTM WND DMG 1 ESE LEXINGTON 34.96N 87.36W
12/21/2013 LAUDERDALE AL EMERGENCY MNGR
A TREE WAS REPORTED DOWN ON EAST AVENUE/CR 497.
&&
KWEBERSpecial weather statement, Dec 21, 10:40 PM CST, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1040 PM CST SAT DEC 21 2013
ALZ001>005-007-220530-
MORGAN AL-LAUDERDALE AL-LAWRENCE AL-COLBERT AL-FRANKLIN AL-
LIMESTONE AL-
1040 PM CST SAT DEC 21 2013
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN MORGAN...
SOUTHEASTERN LAUDERDALE...LAWRENCE...SOUTHEASTERN COLBERT...
NORTHEASTERN FRANKLIN AND LIMESTONE COUNTIES UNTIL 1130 PM CST...
AT 1033 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 16 MILES
NORTHWEST OF ATHENS TO 6 MILES SOUTHEAST OF RUSSELLVILLE...AND
MOVING EAST AT 25 MPH.
WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS LINE OF STORMS.
LOCATIONS IMPACTED INCLUDE...
ATHENS...MOULTON...TRINITY...TOWN CREEK...ROGERSVILLE...ARDMORE...
NORTH COURTLAND...COURTLAND...HILLSBORO...ELKMONT...ANDERSON AND
LESTER.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
STRONG GUSTY WINDS WILL BE CAPABLE OF KNOCKING DOWN SMALL TREE
LIMBS...ALONG WITH OTHER SMALL UNSECURED ITEMS. SEEK SAFE SHELTER
UNTIL THIS LINE OF STORMS HAS PASSED.
LAT...LON 3440 8775 3500 8725 3499 8678 3496 8678
3464 8700 3460 8705 3454 8708 3435 8726
TIME...MOT...LOC 0433Z 268DEG 23KT 3494 8718 3444 8764
SL.77Special weather statement, Dec 21, 10:42 PM CST, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1042 PM CST SAT DEC 21 2013
TNZ076-096-220530-
MOORE TN-LINCOLN TN-
1042 PM CST SAT DEC 21 2013
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN MOORE AND LINCOLN
COUNTIES UNTIL 1130 PM CST...
AT 1037 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 12 MILES
NORTHEAST OF LEWISBURG TO 15 MILES SOUTH OF PULASKI...AND MOVING
EAST AT 20 MPH.
WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
FAYETTEVILLE AND PETERSBURG.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
STRONG GUSTY WINDS WILL BE CAPABLE OF KNOCKING DOWN SMALL TREE
LIMBS...ALONG WITH OTHER SMALL UNSECURED ITEMS. SEEK SAFE SHELTER
UNTIL THIS LINE OF STORMS HAS PASSED.
&&
LAT...LON 3499 8662 3499 8684 3526 8683 3525 8675
3531 8668 3533 8660 3536 8660 3537 8659
3535 8654 3536 8649 3533 8646 3532 8642
3535 8641 3535 8637 3538 8632
TIME...MOT...LOC 0437Z 278DEG 16KT 3554 8660 3498 8711
SL.77Special weather statement, Dec 21, 11:13 PM CST, 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1113 PM CST SAT DEC 21 2013
ALZ004>007-220600-
MORGAN AL-MADISON AL-LAWRENCE AL-LIMESTONE AL-
1113 PM CST SAT DEC 21 2013
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN MORGAN...
NORTHWESTERN MADISON...EAST CENTRAL LAWRENCE AND LIMESTONE COUNTIES
UNTIL 1200 AM CST...
AT 1109 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM ARDMORE TO
MOULTON...AND MOVING EAST AT 25 MPH.
WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
DECATUR...MADISON...ATHENS...MOORES
MILL...MERIDIANVILLE...MOULTON... HAZEL
GREEN...HARVEST...TRINITY...PRICEVILLE...ARDMORE......ELKMONT...TRIANA
AND MOORESVILLE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
STRONG GUSTY WINDS WILL BE CAPABLE OF KNOCKING DOWN SMALL TREE
LIMBS...ALONG WITH OTHER SMALL UNSECURED ITEMS. SEEK SAFE SHELTER
UNTIL THIS LINE OF STORMS HAS PASSED.
&&
LAT...LON 3499 8641 3443 8686 3448 8735 3500 8693
TIME...MOT...LOC 0509Z 268DEG 22KT 3499 8685 3445 8732
SL.77
Thunderstorm Wind, Moore
- When
- December 21, 11:14 PM CST to 11:17 PM CST
- Where
- Moore County, 10 mi WNW of Lynchburg
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Law Enforcement
- Coordinates
- 35.335, -86.544
A few trees were downed by thunderstorm winds along Highway 231 at Chestnut Ridge.
Thunderstorm Wind, Lincoln
- When
- December 21, 11:27 PM CST to 11:30 PM CST
- Where
- Lincoln County, 1 mi W of Fayetteville to 2 mi SE of Fayetteville
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Law Enforcement
- Coordinates
- 35.150, -86.598
A few trees were downed by thunderstorm winds onto West Campbell Street and also on Eldad Road. A few powerlines were also downed by thunderstorm winds across these areas.
Thunderstorm Wind, Moore
- When
- December 21, 11:32 PM CST to 11:35 PM CST
- Where
- Moore County, 6 mi NE of Lynchburg to 6 mi NNE of Lynchburg
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $20,000
- Reported by
- 911 Call Center
- Coordinates
- 35.341, -86.305
A few trees were downed by thunderstorm winds on Cumberland Springs Road, onto Five Points Road and onto Highway 130 near Motlow Community College. A few powerlines were also downed by the thunderstorm winds.
Thunderstorm Wind, Franklin
- When
- December 21, 11:35 PM CST to 11:38 PM CST
- Where
- Franklin County, 1 mi N of Estill Spgs
- Measured
- 43 kt (49 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Emergency Manager
- Coordinates
- 35.285, -86.130
A few nine inch diameter tree limbs were knocked down onto Spring Creek Road just north of Estill Springs, Tennessee.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Kentucky, December 21 to 23, 20133 deaths · 2 injured · $597,000 · EF1 · 54 events
- Tornadoes and Damaging Winds in Mississippi, December 21, 20131 death · 11 injured · $2.2 million · EF2 · 21 events
- Tornado and Flash Flooding in Arkansas, December 21, 20131 death · 3 injured · $565,000 · EF2 · 9 events
- Lightning Strike and Heavy Rain in Texas, December 21, 20132 deaths · 1 injured · $36,000 · 3 events
- Flash Flooding and Flooding in Ohio, December 21 to 25, 20131 death · $1.8 million · 52 kt wind · 28 events
- Flash Flooding and Flooding in Indiana, December 21 to 23, 20131 death · $199,000 · 12 events
- Flooding in Indiana, December 21 to 31, 20131 death · 1 injured · $72,000 · 7 events
- Flash Flooding and Flood in Kentucky, December 21 to 22, 20131 death · $60,000 · 10 events
- Ice Storm and Winter Storm in Missouri, December 21 to 22, 20131 death · 37 events
- Ice Storm in Michigan, December 21 to 22, 2013$29 million · 10 events
- Tornado and Damaging Winds in Louisiana, December 21, 2013$4.2 million · EF1 · 23 events
- Ice Storm and Winter Weather in Michigan, December 21 to 22, 2013$18 million · 9 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 481561, 481562, 481563, 481564.